Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS San Diego, CA

February 21, 2019San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 21, 2019, 5:05 PM PST for San Diego County, California. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Feb 21, 2019, 5:05 PM PST (01:05 UTC)
Expired
Feb 21, 2019, 7:00 PM PST
In force
115 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WHUS46 KSGX 220105
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
505 PM PST Thu Feb 21 2019

...ISOLATED THUNDERSTORMS WITH CLOUD-TO-GROUND LIGHTNING POSSIBLE
THROUGH 700 PM...

Scattered showers and isolated thunderstorms over the coastal
waters will move over the beaches through 700 PM. There is a
chance of a lightning strike along the beaches of San Diego
County, with best chances between Oceanside and Encinitas. 
Thunderstorms will likely taper back to showers after 700 PM.

CAZ043-220300-
/O.NEW.KSGX.BH.S.0008.190222T0105Z-190222T0300Z/
San Diego County Coastal Areas-
505 PM PST Thu Feb 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM PST THIS
EVENING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect until 7 PM PST this
evening. 

* Lightning...There is a chance of lightning through early this
  evening due to showers and isolated thunderstorms over the water
  approaching the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Maxwell
1 follow-up statement
215 
WHUS46 KSGX 220303
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
703 PM PST Thu Feb 21 2019

...ISOLATED THUNDERSTORMS WITH CLOUD-TO-GROUND LIGHTNING POSSIBLE
THROUGH 900 PM...

Scattered showers and isolated thunderstorms over the coastal
waters will continue to approach the coast and could bring an
isolated lightning strike at the beaches through 900 PM. The best
chances of lightning will be from La Jolla south to the Mexican
border. The thunderstorm risk will taper by 900 PM.

CAZ043-220500-
/O.EXP.KSGX.BH.S.0008.000000T0000Z-190222T0300Z/
/O.NEW.KSGX.BH.S.0009.190222T0303Z-190222T0500Z/
San Diego County Coastal Areas-
703 PM PST Thu Feb 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM PST THIS
EVENING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect until 9 PM PST this
evening. 

* Lightning...There is a chance of lightning early this evening 
  due to showers and isolated thunderstorms over the water 
  approaching the coast. 

* Changes since last issuance...Lightning risk extended through 
  900 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 21, 2:10 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 21, 2:10 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
210 PM PST Thu Feb 21 2019

.SYNOPSIS...
Through tonight, a cold low pressure system over the southwest
states will bring showers with low snow levels. Heavy snowfall
will occur in the mountains and snow showers may linger near the
mountains on Friday. Areas of frost and freezing temperatures are
expected tonight for the inland valleys. Saturday through
Wednesday will be dry with a warming trend with high temperatures
returning to around average by Tuesday or Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM, satellite imagery displayed a cold, upper-level low
centered just north of southern CA. Radar showed numerous showers
and isolated thunderstorms across southern CA, with snow levels
around 2000-3000 ft. A precipitation summary is headlined on our
webpage highlighting rainfall and snowfall amounts as of noon.
Showers will continue this afternoon across the region,
especially in San Diego County, and decrease through the evening.
The aforementioned low will continue south towards southern CA
this evening, then move southeast into AZ tonight. Snow levels
will lower to 2000 to 2500 feet overnight. Additional snow
accumulations of 2 to 5 inches, with localized amounts up to 8
inches on the higher peaks, are expected through tonight. A few
snow showers may linger near the mountains on Friday, with small
accumulations even down to 1500 ft in the San Bernardino County
Mountains. The Winter Storm Warning for the mountains remains in
effect through 1 AM tonight. Westerly wind gusts to 45 mph are
possible, mainly across the San Diego County Mountains into
adjacent deserts through this evening.

Additional rainfall amounts for the coast and valleys will range
from a trace to 0.10 inches in the deserts, to 0.10 to 0.25
inches over the coast and valleys, and 0.25 to 0.50 inches over
the mountains. Locally higher amounts are expected under
thunderstorms, with small hail mixed in with rain.

Patchy frost is expected Friday morning for inland areas, with
freezing temperatures in portions of the Inland Empire and San
Diego Valleys as precipitation ends and skies start to clear.
A Frost Advisory and Freeze Warning has been issued for tonight
for the inland valleys.

Heights will slowly build through the weekend into next week,
which will help high temperatures increase to near seasonal
normals. Dry weather is expected this weekend through the middle
of next week, with our next storm possibly arriving next Friday.

&&

.AVIATION...
212100Z...-SHRA across the region and -SHSN in the mountain areas
this afternoon and evening, with greatest coverage in San Diego
County. Cloud bases west of the mountains will vary between 2500-
6000 feet MSL with local cigs to 1500 feet and vis 3-6SM in
heavier SHRA. Local mountain obscurations in clouds through
tonight. Thunderstorms are possible through 02Z Friday. Westerly
winds across mountain ridges gusting 25-35 kts through about 22Z,
decreasing thereafter. Some scatter out this afternoon and evening
near KSNA. More scatter out expected from north to south across
the region tonight.

&&

.MARINE...
Gusty winds and building swell will produce hazardous boating
conditions today through the evening. There is a slight chance of
thunderstorms through this evening. A Small Craft Advisory is in
effect through 10 PM this evening. No additional hazardous marine
weather is expected Friday through Monday.

&&

.BEACHES...
Building wind swell will boost surf today into Friday morning. Surf
of 4-7 FT in San Diego County and 3-6 FT in Orange County. Strong
rip currents are expected. There is a slight chance of thunderstorms
late through this evening.

&&

.SKYWARN...
Skywarn activation is not requested, but snowfall reports would be
appreciated!

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 1 AM PST Friday for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains.

     Freeze Warning from 10 PM this evening to 9 AM PST Friday for
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Valleys.

     Frost Advisory from 10 PM this evening to 9 AM PST Friday for
     Orange County Inland Areas.

PZ...Small Craft Advisory until 10 PM PST this evening for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Local storm report, Feb 21, 4:46 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PST THU FEB 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             2 E SANTA ANA           33.73N 117.85W
02/21/2019  E0.25 INCH       ORANGE             CA   TRAINED SPOTTER

            SPOTTER REPORT.

&&

AOT
Local storm report, Feb 21, 4:48 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
448 PM PST THU FEB 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     SNOW             7 N MISSION VIEJO       33.71N 117.63W
02/21/2019  U0.0 INCH        ORANGE             CA   TRAINED SPOTTER

            LIGHT SNOW FLAKES MELT AS THEY HIT GROUND
            REPORTED BY SPOTTER.

&&

AOT
Special weather statement, Feb 21, 4:53 PM PST, 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
453 PM PST THU FEB 21 2019

CAZ048-057-552-554-220200-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Orange County Inland CA-Santa Ana Mountains and Foothills CA-
Orange County Coastal CA-
453 PM PST THU FEB 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...RIVERSIDE AND
ORANGE COUNTIES UNTIL 600 PM PST...

At 447 PM PST, Doppler radar was tracking rain and snow showers over
Eastern Orange County and the Santa Ana Mountains. Very low snow
levels are occurring with bursts of snow possible as low as 800
feet, which will affect the foothills of Orange County and the
Inland Empire. One to three inches of snow will be possible with
this shower activity through 6 pm.

This activity will continue through about 6 pm and will likely cause
significant travel problems especially in the Santa Ana Mountains
and foothills. Pea size hail and gusty winds of 30 mph will also be
possible with these showers.

Locations impacted include...
Anaheim, Santa Ana, Riverside, Irvine, Fontana, Moreno Valley,
Huntington Beach, Garden Grove, Ontario and Corona.

LAT...LON 3393 11797 3395 11779 3413 11769 3417 11756
      3390 11694 3384 11697 3379 11683 3374 11680
      3364 11692 3354 11688 3355 11682 3343 11681
      3343 11724 3348 11734 3339 11742 3347 11745
      3347 11741 3351 11751 3339 11760 3375 11811
TIME...MOT...LOC 0047Z 229DEG 41KT 3393 11772

JMB
Local storm report, Feb 21, 5:00 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST THU FEB 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 W SAN MARCOS          33.14N 117.21W
02/21/2019  E0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            2 BURST OF HAIL MELTING WHEN HITS GROUND
            REPORTED BY WEATHER SPOTTER.

&&

AOT
Local storm report, Feb 21, 5:03 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
503 PM PST THU FEB 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             LA MESA                 32.77N 117.03W
02/21/2019  E0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA-SIZED HAIL.

&&

APR
Local storm report, Feb 21, 5:05 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PST THU FEB 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY SNOW       BIG BEAR CITY           34.27N 116.85W
02/21/2019  M14.0 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            STORM TOTAL 14 INCHES AT 6800 FEET ELEVATION
            STILL SNOWING BUT LIGHTER.

&&

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:53 PM PSTSpecial Weather StatementSGXOrange67 min
Feb 21, 7:03 PM PSTBeach Hazards StatementSGXSan Diego117 min

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.